Occasionally I bring up the topic of medication side effects, and this is one that affects my daily life. I’m referring to acne as an irritating side effect of Lithium. Lithium is the most widely used and studied medication for treating bipolar disorder. Lithium helps reduce the severity and frequency of mania and helps stabilize moods. It has a list of common side effects, including hand tremors, increased thirst, weight gain, drowsiness, muscle weakness, hair loss, decreased thyroid function, and acne. While the side effects are not always easy to live with, Lithium can be a life-saving medication for so many people. The side effect I want to focus on is one that is often overlooked because it is not always considered medically troublesome. This side effect is acne.
I have been taking Lithium for almost a year and a half now and my skin hates me for it! Prior to taking this medication, I would have an occasional breakout, but nothing like I do now. At the time of being prescribed the Lithium, my psychiatrist didn’t really explain any side effects. I think this is due to the fact I was in crisis mode, suffering a severe mixed episode. He also prescribed two other medications to take with the Lithium, while discontinuing the meds I was already on. There was a lot of change going on and I probably wouldn’t have been able to fully comprehend anything too detailed anyway.
When I first started noticing my skin breaking out, I didn’t connect it to my medication. I used several different drugstore brand cleansers and ointments. I make sure to drink plenty of water and eat healthy. I wash twice a day and remove all makeup at night. I learned how to use concealer and other makeup tricks. I cried on occasion and I sometimes avoided going out with friends. My biggest problem wasn’t necessarily that I had the acne, but I really wanted to know why I had it. Then I started thinking that maybe things I put on my face aren’t working because it has to do with what I put in my body. The chemicals I put in my body. Since I don’t smoke or drink or anything like that, the only chemicals I’m really ingesting are my medications. After doing some research, I found that acne, sometimes chronic, is definitely a side effect of Lithium.
Not everyone who takes lithium develops acne, but many do. The reason lithium triggers acne is counterintuitive. It increases the activity of the immune system which in turn increases skin inflammation.
Lithium causes a condition called leukocytosis. The technical definition of leukocytosis is an increase in white blood cell (WBC) count due to any cause. When people who have bipolar affective disorder take lithium, the drug causes them to produce more stress hormones (which is actually a good thing) when they are depressed. These stress hormones make it easier to find the energy to function day by day.
Stress hormones in the skin, however, increase inflammation. They trigger the release of histamine from storage packets in the skin. Histamine is the same chemical that causes allergies. It breaks down skin cells or cells in the membranes lining the nose and throat to remove foreign bodies and germs. When the release of histamine is induced by stress, however, histamine destroys healthy tissue that has not been penetrated by foreign bodies or infected by germs. The result is redness, itching, and even pain in the skin that is worse in pores that are affected by acne. http://www.facingacne.com/lithium-acne/
Okay so now we have a cause for the ugly blemishes, but how do you get a handle on the situation?
If your acne is bothersome, decreasing your lithium dosage with your doctor’s consent can often help your skin improve. If that’s not possible, it’s best to consult a dermatologist about acne treatments, since lithium-induced pimples are generally harder to get rid of than other types of blemishes.
One possible treatment for this type of acne is tretinoin (Retin-A, Renova, Atralin), a topical drug that works by unclogging pores and promoting peeling of the affected skin. However, it is important to talk to your doctor about possible side effects before using this medication.
The drug isotretinoin (previously marketed as Accutane, but now available only as a generic) should be considered only if absolutely necessary, since its reported side effects include birth defects, depression, and psychosis (feelings of delusion and hallucination). This can be especially dangerous for someone with bipolar disorder. “You should proceed with caution so you don’t have some sort of manic or depressive episode,” says Amy Derick, MD, a dermatologist in Barrington, Ill.
Having a good anti-acne skin care routine can also be helpful in fighting breakouts while you are taking lithium. An over-the-counter cleansing product that contains salicylic acid, which reduces swelling and unclogs pores, should be used twice a day for optimum results.
When buying beauty products, such as moisturizer or foundation, be sure that the label says that the formula is “non-comedogenic,” meaning it has been formulated to not clog pores, which can lead to breakouts. Also, choose a sunscreen that uses titanium dioxide or zinc oxide as a physical barrier against the sun, rather than chemicals that absorb UV rays. “Those types of sunscreens are usually better for people who have acne problems,” Derick says.
Finally, try not to get too down about your acne. Some patients on lithium have found that their skin problems decrease after about six months of treatment, as their bodies adjust to the new medicine. “It can get better,” Derick says. http://www.everydayhealth.com/bipolar-disorder/when-lithium-causes-acne.aspx
So what am I going to do? While I would like to be able to decrease my Lithium, it simply isn’t an option. I will continue to practice healthy habits like washing twice a day, using clean towels and pillow cases, and eating healthy. I also ordered an acne cleansing system, Proactive Plus. (I do not endorse any products.) This product has gotten good reviews, so I figured it can’t hurt to give it a try. I don’t expect to get rid of the acne completely. I just want to feel attractive again. I hate being self conscious over my skin. I feel a little less stressed about my complexion since knowing the assumed cause of the issue. Hopefully this information helps out any of you with similar side effects.